Pennsylvania, 2004

Flood in Pennsylvania, July 31, 2004

July 31, 2004 · NWS CLE · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 31, 7:57 PM EST, 3 minutes earlier.

Area forecast discussion, Jul 31, 7:57 PM EST, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
857 PM EDT SAT JUL 31 2004

.SHORT TERM (UPDATED FOR TONIGHT)...
THINKING IS THAT RMNG CONVECTION SHUD DISPT NEXT HR OR TWO AS AMS
STABIIZES. FRONTAL CONVERGC MAY HELP TO KP THINGS GOING LONGER THAN
WUD OTRW THINK...SO WL ADJUST ZONE WORDING TO ALLOW SCT SHRA/TSRA TO
END. DWPT FNT MAKING ITS WAY INTO XTRM NW OH ATTM. MODELS DO SHOW
DWPTS DROPPING A FEW DEG REST OF THE NITE. NOT SURE IF THIS WL BE
ENUF TO HOLD OFF FOG FORMATION GIVEN ABUNDANT SFC MSTR...ESP WHERE
RA FELL LATE THIS AFTN AND EVE IN THE CNTRL AND ERN COS. TEMPS FOR
THE OVERNITE LOOK IN LN SO NOT CHGS NEEDED THERE.
&&

.AVIATION(00Z-24Z)...
COLD FRONT CURRENTLY OVER THE FAR SE AREAS. YNG...CAK AND ERI STILL
E OF THE FRONT WITH MVFR CONDITIONS AND S-SW WINDS...WHILE THE
REMAINDER OF THE TAF SITES HAVE WLY WINDS AND VFR CONDITIONS WEST OF
THE FRONT. WITH DWPTS IN THE MID 60S...WEAKENING WINDS AND CLEARING
SKIES...THINK THAT FOG WL BE A PROBLEM TONIGHT...AND HAVE BROUGHT
ALL SITES DOWN TO 1SM OR LESS...WITH THE USUAL SPOTS (YNG AND MFD)
TO TEMPO 1/2SM BY 08Z. CAK AND CLE MAY ALSO SEE 1/2SM OVERNIGHT WITH
THE RAINFALL THIS EVENING...BUT HELD THESE SITES TO 3/4SM FOR NOW.
DID NOT WANT TO GO WITH ANY VSBYS AT OR BELOW 1/2SM OVER THE WEST
YET WITH DRY AIR NW OF THE AREA TRYING TO ADVECT IN POSSIBLY CAUSING
A LITTLE LESS FOG DEVELOPMENT. OTHERWISE...BY 14Z SUN ALL SITES
SHOULD BE VFR THRU 00Z.
&&

.PREVIOUS DISCUSSION...

.SHORT TERM (TONIGHT-TUE)...
COLD FRONT/TROF MOVG THRU ERN OH ATTM. VISIBLE SATL DOESNT LOOK TOO
BUBBLY HOWEVER...AMS IS STILL UNSTBL AS PER 88D. WL HAV TO MENTION
SOME LEFTOVER WX ERN CWA...WATCHG TO SEE HOW BIG OF AN AREA IT WILL
BE...WL HAV TO MENTIN THUNDER AS PER -5 LIS. SATL SHOWS CLDS SHOULD
DCR RATHER QUICKLY TNGT AS HI MOVS IN AND WITH DEW POINTS NOT
DROPPING OFF MUCH AREAS OF DENSE FOG DVLPG. GUID MINS MIGHT BE A
DEGREE OR TOO LOW WRN CWA AS PER HIGHER DWPTS. HI PRES IN CONTROL
FOR SUNDAY...CU RULE HAS SOME CLDS IN THE E...HOWEVER...MOSTLY SUNNY
SHOULD WORK AFT SOME MRNG FOG. GUID TEMPS LOOK OK EVEN WITH THE HI
IN THE AREA H8 TEMPS SHOULD BE WARM. MINS SEEM TOO WARM SUN NGT AS
PER HI PRES STILL IN THE AREA. ATTM GOING WITH ETA BUT KEEPG MON DRY.
THREAT FOR MON NGT AND TUE...THIS COORD WELL.

&&

.LONG TERM (TUE NGT THRU SAT)...
BIG MODEL DIFFERENCES FOR EXTENDED...WENT WITH ECMWF AND CANADIAN
THAT KEEP A RIDGE OF HI PRES IN THE AREA THRU SAT. THIS SEEMS MORE
REASONABLE AS 00Z EXTENDED GFS SEEMS TO HAVE CONVECTIVE FEEDBACK
PROBLEMS. THE 12Z GFS COMES IN LINE WITH OTHER MODELS. THICKNESS
STILL DCR SO THE LOWER TEMP TREND FROM THE GUID MAY NOT BE TOO BAD.

&&

.AVIATION (18Z-18Z)...
CDFNT MVG THRU BY TNGHT HI BLDG IN.  FOG TNGHT.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&

SHORT TERM...05
LONG TERM...KIELTYKA
AVIATION...MRD
Hazardous weather outlook, Jul 31, 4:12 AM EST, 15 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
512 AM EDT SAT JUL 31 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-010910-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
512 AM EDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Crawford

When
July 31, 8:00 PM EST to 11:00 PM EST
Where
Crawford forecast zone
Property damage
$35,000
Reported by
EMERGENCY MANAGER
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Over two inches of rain fell on portions of Crawford County on July 31st. A spotter in Linesville measured 2.28 inches of rain. Widespread lowland flooding occurred in the county as several small streams and creeks left their banks. Several roads in the Meadville area had to be closed because of flooding. Basement flooding was also reported at several locations.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413540.